Back to Ask the Diabetes Team Ask the Diabetes Team

From Ashtabula, Ohio, USA:

My son was just diagnosed at the age of 9. He is type 1 and takes insulin shots 3 times a day. Before his diagnoses he seemed calmer and more laid back, but now seems to be real energetic and almost to the point of hyperactivity. Is he just feeling better or could it be due to the insulin or bottled up feelings? He seems to be taking his diabetes well, but started to cry once and made himself stop. We are concerned about his mental well being.


Nothing to be much worried about! Anyone, especially at the age of 9, forced by life events to be facing a chronic disease such as diabetes, has to pass through various psychological phases towards the final positive acceptance of the life-long disease.

My advice: if his metabolic control, as judged by his pediatrician and by his HbA1c, looks fine, leave him to handle the new situation with you in the background.


Additional comments from Stephanie Schwartz, diabetes nurse specialist:

I agree with Dr. Songini that he may be feeling better, but some of the abnormal behavior might be due to undetected hypoglycemia, as the honeymoon starts.

Be sure to monitor his blood sugar frequently (at least before meals and bedtime, and perhaps at 3 A.M. once or twice a week). If you find his blood sugars to be below 100 a lot, talk to your diabetes team about possibly adjusting the insulin doses.


Original posting 10 Apr 1999
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.